Doctors are reckless with Levaquin
by Amanda Dentinger
I went to the hospital on July 13th 2012, and was diagnosed with a kidney infection. I was hospitalized for 4 days and given 1500mg daily of Levofloxin by IV.
I was sent home from the hospital with an additional 7 days of Levofloxin 750mg daily. After coming home, the pain began intensely (it could have been there earlier, but I was on morphine in the hospital).
I saw my primary care (physician assistant) 3 days after discharge (7 days into treatment) and told her that I was experiencing severe joint pain in all of my fingers, in my right elbow where my IV was located, my knees, my wrists and my ankles. I had a horrible yeast infection and was experiencing nausea, loose bowels and vaginal irritation.
She told me that my infection was so bad (the original kidney infection) that she wanted me to tough it out and finish the remaining 4 days.
The following Monday morning, after finishing 11 days on Levofloxin, I called my primary care physician and explained what was going on, and that my symptoms were getting worse. My knees were giving out by the end of the day, my knees were popping constantly, I could not get rid of the yeast infection. I could not write or type. I could not lift a bag of groceries or carry my purse with my right arm. I felt like I had been run over by a bus.
She told me to take 400 mg of advil 3 times a day and drink 8 oz of water hourly, and call her back in three days. I did all of this, and kept getting worse. I started waking up every morning confused, thinking that I had missed work. I monitored my pulse at work and noticed that it was 20 or 30 beats more than usual, I felt anxiety and helplessness.
I called my primary physician back after 3 days and told her that I was worse, not better. She told me that this was the first time that she had ever had a patient that had a reaction of this sort.
She said that it was technically her fault, because after re-reading my chart, the physician's assistant should have taken me off of the medication when I complained of the pain originally.
She referred me to a rheumotologist, asked me to ask any of the doctors I work with if they had any other ideas, and told me that she would pray for me. That night I was in so much pain that I went to the emergency room where I demanded they do my bloodwork. The rheumotologist cannot see me until August 29th. I have an elevated sed rate, and a magnesium deficiency.
I was given a shot of Toradol, sent home with 60 mg of prednisone (which I did not take after looking it up because now I trust no one) and told to go to Johns Hopkins. I have 5 children, I go to school full time, and I am a nurse who works three 12 hour days in a row and am on my feet the entire time. I am PISSED!
They had my urine cultures, and blood cultures at the hospital and could have put me on another anti-biotic that was not a broad based one. Why was
I on it for 11 DAYS for goodness sake, and at such a high dose?
NONE of these doctors seem to even know what the potential side effects of the medicine are, and I felt like the Emergency room doctor was even being a tad condescending with me, like it was all in my head. I just want to get back to normal, my life is busy enough without constant pain. I am disappointed in myself for not knowing about the potential horrible side effects of this medication, but I did not have time to look it up while being admitted.
If it is a black box warning drug why in the world do these doctors be so CLUELESS?
I'm sorry to hear all that.
Unfortunately, the only way we the people and the hospital industry will ever let go of their belief and faith in the 'magic' of antibiotics....is as more and more people get hurt by them (Levaquin and other fluoroquinolones specifically) and the rise of antibiotic resistant strains of infection.
It's just as unfortunate that you're VERY unlikely to meet a doctor that knows how or why you've been damaged by Levaquin and Levofloxacin.
And it's totally unlikely that you'll meet a doctor that has any plan of treatment for you that will be in any way effective.Levaquin Tendonitis
is NOT regular Tendonitis
. Not even close.
See: What Is Tendonitis
And you have a much broader spectrum of Levaquin side effects.You are magnesium deficient.
Hospital medicine won't give you enough unless you make them (or know someone that will provide high enough doses of Magnesium IV to make a difference. Plus, hospital magnesium tests don't test the right thing, so if your test results show you're low, then you are LOW.
Levaquin depletes the body of magnesium. Thus many of the symptoms, and part of the mechanism of how fluoroquinolones throw your body SO FAR OUT OF WHACK, and likely in your case, a continuing fast or slow downward spiral.
I HIGHLY suggest that you get The Levaquin Tendonitis Solution
ebook and get on the Forum you get access to with it. Perhaps the doctor that jacked you up will be inclined to order some nutritional IV treatments for you.
For the record, your doctor admitting it's her fault is the first I've ever heard of a doctor uttering anything close to those words. Despite her lack of knowledge and unwillingness to spend ten minutes a month looking at current research on the drugs she gives out, that's a plus in her favor.CONTINUED IN FIRST COMMENT ----------------------
Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.
And, comments have a 3,000 character limit so you may have to comment twice.
Joshua Tucker, B.A., C.M.T.
The Tendonitis Expertwww.TendonitisExpert.com